Thunderstorm Wind, McDowell
- When
- April 25, 2:37 PM EST
- Where
- McDowell County, 2 mi SE of War
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 37.279, -81.654
Trees were blown down.
In the warm sector, south and east of a nearly stationary front, one cluster of thunderstorms formed late in the day across southwest Virginia into southern West Virginia. Later in the evening, the outflow boundary helped formed isolated convection further west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
In the warm sector, south and east of a nearly stationary front, one cluster of thunderstorms formed late in the day across southwest Virginia into southern West Virginia. Later in the evening, the outflow boundary helped formed isolated convection further west.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 25, 12:59 PM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 159 PM EDT MON APR 25 2011 .SYNOPSIS... WARM AIR MASS INTO WEDNESDAY. INSTABILITY SHOWERS AND THUNDERSTORMS MAINLY AFTERNOON AND EVENING TODAY. COLD FRONT PASSES WEDNESDAY NIGHT. COOLER THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AT 18Z...ONE 500 MB VORT MAX NEAR CVG-ILN. FORECASTING IT TO LIFT NE THROUGH OHIO TO NEAR YNG-PIT BY 00Z TUESDAY. SO STILL LEFT SOME LIKELY POPS IN OUR NW COUNTIES LATE AFTN AND EARLY AFTN. ALSO...HAVE LIKELY POPS IN OUR SE COUNTIES FOR THE SAME TIME PERIOD...FOR CONVECTION MOVING UP THE MOUNTAINS. THOUGH NOTICE THE DEW POINTS AT 18Z ARE DROPPING LOWERED THAN I FIGURED OVER THE MOUNTAINOUS COUNTIES IN THE AFTERNOON HEATING. HARD TO DETERMINE POPS FOR THE COUNTIES IN BETWEEN...INCLUDING HTS...CRW...AND CKB VCNTY. WITH CONVECTIVE TEMPERATURE BEING REACHED...LEFT SOME 30/40 POPS INTO THIS EVENING. MORE SUPPORT CROSSES 15Z TO 18Z TUESDAY...SO ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS POSSIBLE RELATIVELY EARLY. IN BETWEEN...STILL FELT A 20 POP WAS WORTH THE LATE NIGHT HOURS. DESPITE THE LOW LEVEL FLOW OVERNIGHT...MOIST LOW LEVELS COULD CAUSE SOME FOG IN THE SHELTERED WV VALLEYS....WILL NOT INCLUDE ANY THICK FOG YET. DID NOT DEVIATE MUCH FROM PREVIOUS MIN AND MAX TEMPERATURES AND 12Z GUIDANCE. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... VERY DEEP AND COMPLEX SPRING STORM SYSTEM ON TAP FOR MID WEEK. A SERIES OF STRONG SHORT WAVES WILL ROTATE THROUGH A DEEPENING UPPER TROUGH AS IT MOVES SLOWLY ACROSS THE EASTERN THIRD OF THE NATION...WITH THE FINAL ACT BEING A STRONG COLD FRONT PUSHING ACROSS OUR AREA SOMETIME WEDNESDAY NIGHT. THE MODELS ADDRESS THREE SIGNIFICANT SHORT WAVES TO AFFECT US THIS PERIOD. THERE ARE TIMING AND STRENGTH DIFFERENCES AS USUAL...BUT THERE IS MODEL CONSENSUS FOR THE POTENTIAL OF HEAVY RAIN THIS PERIOD...AS MOISTURE AND INSTABILITY WILL BE PLENTIFUL. THE FIRST IS A SHORT WAVE THAT PUSHES ACROSS OUR WARM SECTOR ON TUESDAY...WITH SOME MODELS EVEN HAVING A PRE FRONTAL SURFACE REFLECTION. SECOND IS A STRONG SHORT SHORT WAVE THAT LIFTS UP TO OUR WEST TUESDAY NIGHT AND WEDNESDAY AND INDUCING A SURFACE WAVE ON THE STALLED COLD FRONT OUT WEST. LAST IS ANOTHER STRONG SHORT WAVE THAT SWINGS UP THROUGH OUR AREA LATER WEDNESDAY AND WEDNESDAY NIGHT...FINALLY DRIVING THE COLD FRONT THROUGH. A MIDDLE OF THE ROAD APPROACH TO THE MODELS WAS TAKEN HERE...PER HPC. THIS MAKES THE SREF MODEL A GOOD MODEL TO USE FOR DETAILS...ALTHOUGH THE QPF FIELDS ARE EXPECTEDLY ON THE LOW SIDE. THIS SCENARIO BRINGS THE FIRST SHORT WAVE ACROSS TUESDAY...AND ALTHOUGH MOSTLY AN UPPER LEVEL REFLECTION...AN ORGANIZED BAND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO ROLL ACROSS THE AREA TUESDAY AFTERNOON. THIS COULD DUMP SOME LOCALLY HEAVY RAIN. THE SECOND SYSTEM LOOKS TO STAY MAINLY TO OUR WEST TUESDAY NIGHT AND WEDNESDAY MORNING...SO ANY ORGANIZED AREA OF STORMS WOULD MAINLY BE CONFINED WEST OF THE OHIO RIVER. THE THIRD AND LAST SYSTEM...AND ASSOCIATED COLD FRONT...IS EXPECTED TO BRING AN ORGANIZED BAND OF HEAVY SHOWERS AND THUNDERSTORMS LATER WEDNESDAY AND WEDNESDAY NIGHT. BY THURSDAY MORNING...FRONT IS THROUGH. HOWEVER...WITHIN THE DEEP UPPER TROUGH...LOOK FOR MUCH COOLER AIR WITH A WRAPAROUND AREA OF LIGHTER RAIN SHOWERS. THESE FINALLY END EARLY THURSDAY NIGHT IN THE MOUNTAINS AS HIGH PRESSURE BUILDS IN FROM THE WEST. && .LONG TERM /FRIDAY THROUGH SUNDAY/... NOT MUCH CHANGE IN FCST THINKING FROM YESTERDAY. AREA FINALLY GETS IN ON PATTERN CHANGE WITH DEEP TROF CARVED OUT IN MID SECTION OF CONUS WHICH SLOWLY MIGRATES EAST INTO OUR NECK OF THE WOODS BY WEEKS END. HOWEVER...TO GET THERE...AREA MUST CONTEND WITH A ANOTHER BIG RAIN MAKER TOWARD THURSDAY. AS DEEPENING SFC LOW HEADS NORTH INTO GREAT LAKES...AND BECOME OCCLUDED...COLD FRONT WILL BEGIN TO MARCH EAST INTO AREA WEDNESDAY NIGHT AND EARLY THURSDAY MORNING. EXPECT A GOOD SHOT OF RAIN WITH THIS BUT HOPING IT WILL REMAIN PROGRESSIVE ENOUGH. HOWEVER...CONVECTIVE ELEMENT WILL UNDOUBTEDLY RESULT IN HIGHER RAINFALL RATES. BEHIND FRONT...GOOD CAA AND STEEP LOW LEVEL LAPSE RATES WILL KEEP CLDS PLENTIFUL ACROSS MUCH OF THE AREA. VARIOUS DISTURBANCES WILL ROTATE DOWN BASE OF TROF THURSDAY NIGHT THRU FRIDAY PROVIDING FOR A FEW SHRA...WITH THE GREATEST AREAL COVERAGE DURING THE MAX HEATING HRS ON FRIDAY. SFC HIGH WILL BUILD IN FOR SATURDAY RESULTING A RETURN TO SUNSHINE AND DRY WX. NEXT SYSTEM SLATED FOR SUNDAY AND MONDAY...WITH POTENTIAL FOR COLD FRONT TO HANG UP OVER THE AREA. STARTED WITH HPC FOR TEMPS...TWEAKING LOWS WEDNESDAY NIGHT ACROSS EAST HIGHER IN WAA FLOW AND NUDGING DOWN HIGHS FRIDAY IN CAA PARTICULARLY ACROSS THE HIGH TERRAIN. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... FIGURING ON 2 MAIN AREAS/CONCENTRATION OF CONVECTION THROUGH 01Z TUESDAY...BUT WITH CONVECTIVE TEMPERATURE REACHED...COULD NOT RULE OUT LESS WIDESPREAD ELSEWHERE. ONE AREA IS NORTHEAST OF VORT MAX LIFTING NE THROUGH OHIO 18Z MON TO 00Z TUE...TO INCLUDE PARTS OF OUR SE OHIO...BUT MAINLY FOR POINTS FURTHER TO THE NE INCLUDING WRN PENNSYLVANIA AND NE OHIO. ANOTHER AREA OF ENHANCED CONVECTION IS OUR SOUTHERN MOUNTAINS... INCLUDING THE BKW VCNTY. MORE SHOWERS AND THUNDERSTORMS FIGURED AFTER 15Z TUESDAY FROM WEST TO EAST. CEILINGS 2 TO 4 THSD FT BKN NEAR CONVECTION...OTHERWISE MOSTLY SCATTERED...WITH LAYERS ABOVE. VSBY NR 3 MILES VSBY 4 TO 6 MILES IN VALLEY FOG IN WV 06Z TO 12Z TUESDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: MEDIUM ALTERNATE SCENARIOS: UNCERTAINTY IF ANY ISOLATED CONVECTION REMAINS THROUGH THE LATE NIGHT HOURS. ALSO...THICKNESS OF PREDAWN FOG IN THE MOUNTAIN VALLEYS DEPENDENT ON COVERAGE OF EARLY EVENING CONVECTION. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H M H H H H H H BKW CONSISTENCY H M M M M M H M H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H M M M H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z TUESDAY... IFR POSSIBLE IN THUNDERSTORMS TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. && .EQUIPMENT... RLX 88D REMAINS DOWN FOR HARDWARE REPAIR. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/MDP/JMV NEAR TERM...KTB SHORT TERM...JMV LONG TERM...30 AVIATION...KTB EQUIPMENT...KTB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 330 PM EDT MON APR 25 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-261930- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 330 PM EDT MON APR 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND WEDNESDAY. THE BIGGER THREAT WILL BE LATE WEDNESDAY AFTERNOON AND WEDNESDAY EVENING...WITH THE POSSIBILITY OF A SIGNIFICANT SEVERE WEATHER OUTBREAK. ALSO...WE WILL CONTINUE TO MONITOR RAINFALL TOTALS THROUGH WEDNESDAY NIGHT. WITH THE GROUND STILL WET FROM PRIOR RAINFALL...REPEATED THUNDERSTORMS OVER A SMALL AREA COULD CAUSE HIGH WATER PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT MON APR 25 2011
VAZ003-004-251945-
BUCHANAN VA-DICKENSON VA-
255 PM EDT MON APR 25 2011
...A STRONG THUNDERSTORM WILL AFFECT DICKENSON AND SOUTHWESTERN
BUCHANAN COUNTIES...
AT 254 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST
OF CLINTWOOD...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR TRAMMEL AROUND 300 PM...NORA AROUND 310 PM...
CLINCHCO AROUND 320 PM...HAYSI AROUND 330 PM AND BREAKS INTERSTATE
PARK AROUND 340 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3704 8248 3729 8233 3733 8228 3714 8193
3712 8196 3712 8200 3708 8202 3703 8209
3704 8210 3703 8218 3699 8224 3699 8229
3695 8236
09The national radar mosaic for the moment the first event began.
11 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were blown down.
Trees were blown down.
Trees were blown down.
Trees fell onto power lines.
Pine trees fell onto power lines. A transformer blew and started a fire. Other trees fell onto roads.
Trees fell onto roads.
Trees were blown down on Morrowbone Road.
Trees were blown down onto Route 152.
Trees were blown down.
Trees were blown down on roads. One tree damaged a house.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288907, 288908, 288906, 288905, 288903, 288902, 288901, 288893, 288900, 288899, 288898, 288897.